It matters not even a little bit that the cause is “for your health” when the “normal” side effects hit. Everyone seems to handle it a little differently though. Some people just deal, some insist the medication be changed. I give it a time limit. Can I live with it for 3 months? Can I offset it and fix it in those 3 months? For the most part, I’ve been pretty successful.
Most recently, I look and feel BAD. The cause is the diet. I have a mild version of the rash which now goes from the base of my neck into my cheeks. I am very fortunate that it isn’t itchy and covers well enough with foundation. When it gets too red I take a Benadryl which settles it back down.
In addition to the rash there’s a general stomach upset that ranges from mild nausea to sudden diarrhea all while being accompanied by hunger. It is not at pleasant, often wakes me in the middle of the night and makes leaving the house tricky. I found that green tea with a little bit of ground ginger and a bit of mint extract settles my stomach and doesn’t hurt my carb goals. My extract is homemade though. I pretty much drink it all day.
I wish I had known the mint and ginger trick when I first started taking Niacin. The nausea lasted a month and was bad enough to keep me from eating.
The year before the Niacin and fish oil was added to my daily pill taking, I was prescribed a water pill to accompany my BP med. Fun side effect here, I couldn’t tolerate sun. It was summer. Ugh. Bless my children and their little black hearts. They put up with me freaking out and getting sick and leaving the beach after 10 minutes while I slowly built up tolerance. It took literally all summer to shake it.
How do you cope? What are the tricks you wish you had known way back when?